Iowa, 2013

Damaging Winds in Iowa, June 24, 2013

June 24, 2013 · NWS OAX · 3 events in 2 counties and zones

An area of thunderstorms consolidated and strengthened over western Omaha during the mid morning hours of June 24th eventually proving to be the beginning of a Derecho that raced through Iowa and Illinois. In Nebraska the storm produced wind gusts that were measured at 69 mph by Asos at Omaha Eppley Airfield and produced widespread tree and other damage from west central Omaha into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms consolidated and strengthened over western Omaha during the mid morning hours of June 24th eventually proving to be the beginning of a Derecho that raced through Iowa and Illinois. In Nebraska the storm produced wind gusts that were measured at 69 mph by Asos at Omaha Eppley Airfield and produced widespread tree and other damage from west central Omaha into Iowa. In Iowa wind gusts were measured at 60 mph by the Awos in Council Bluffs and 75 mph by the Awos at Harlan. The storms initially formed across the western high plains the previous evening and steadily moved east feeding on modest instability and an increased low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 5:24 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 5:24 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 AM CDT MON JUN 24 2013

.AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.

MORNING STORMS ARE CURRENTLY AFFECTING KOFK/KOMA...AND MAY ALSO
AFFECT KLNK YET BEFORE MOVING AWAY TO THE NORTHEAST. IN
STORMS...MAY SEE VIS DROP TO MVFR BRIEFLY. ONCE THE STORMS HAVE
CLEARED...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE.
SOUTHEAST WINDS WILL INCREASE AND BECOME GUSTY LATE THIS MORNING
THROUGH SUNSET. AFTER SUNSET...GUSTS WILL DROP OFF...BUT SUSTAINED
WINDS SHOULD REMAIN AROUND 12-15KT OVERNIGHT. THERE IS A VERY
SMALL CHANCE THAT STORMS COULD PASS NEAR KOFK SOMETIME IN THE
EVENING HOURS...BUT WITH LOW CONFIDENCE ON COVERAGE AND
TIMING...HAVE OPTED TO KEEP MENTION OUT OF THE TAF FOR NOW.

MAYES

&&

.PREV DISCUSSION... /ISSUED 246 AM CDT MON JUN 24 2013/

DISCUSSION...

SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES BROAD SOUTHWESTERLY FLOW
ACROSS THE CENTRAL US...WITH EMBEDDED SHORTWAVES...INCLUDING ONE IN
SOUTHEAST WY/NORTHEAST CO THAT WAS AIDING DEVELOPMENT OF ONGOING
CONVECTION IN SOUTHWEST NEB.  RIBBON OF 12C+ 850MB DEWPOINTS
EXTENDED FROM TX/OK THROUGH KS/NEB AND TOWARD NORTHEAST IA/SOUTHERN
WI/MI.  STEEP 700-500MB LAPSE RATES WERE NOTED FROM EASTERN NEB
THROUGH NV AND SOUTHWARD.

MAIN FORECAST CONCERNS INCLUDE EVOLUTION OF OVERNIGHT CONVECTION
INTO TODAY...THEN TEMPERATURES THROUGH THE WORK WEEK...AND NEAR-MISS
CONVECTIVE POTENTIAL THURSDAY.  CONFIDENCE IS VERY LOW IN WHAT
ONGOING STORMS WILL DO AS THEY PROGRESS EAST.  ENVIRONMENT IS
SUPPORTIVE OF STORMS TO PERSIST ACROSS EASTERN NEB INTO WESTERN
IA...BUT EXTENT IS UNCERTAIN.  HAVE CONTINUED SOME POPS INTO THE
MORNING...AND DO EXPECT STORMS TO CLEAR THROUGH BY LATE MORNING.
STORMS MAY DEVELOP LATER THIS AFTERNOON IN NORTH CENTRAL NEB/SOUTH
CENTRAL SD AND MOVE EAST/NORTHEAST.  HAVE INCLUDED A SLIGHT CHANCE
LATE THIS AFTERNOONT THROUGH THIS EVENING THAT STORMS MAY CLIP THE
FAR NORTHERN COUNTIES...BUT DO THINK THE BULK OF THE ACTIVITY WILL
REMAIN NORTH OF THE AREA.  OVERALL...AS IN THE LAST FEW
DAYS...CONFIDENCE ON CONVECTIVE EVOLUTION OVERALL REMAINS LOW.

FOR TUESDAY THROUGH THURSDAY...PATTERN TAKES A HOT AND DRY
TURN...WITH 850MB TEMPS CLIMBING INTO THE MID 20S C AS UPPER-LEVEL
RIDGE BUILDS IN THE ROCKIES/HIGH PLAINS.  MADE FEW CHANGES HERE...AS
GOING FORECAST FOR HIGHS IS CONSISTENT WITH GUIDANCE TRENDS.  DID
REMOVE POPS DURING THE DAY ON THURSDAY...AS AREA LOOKS FAIRLY
CAPPED...BUT KEPT POPS IN THE SOUTH IN THE EVENING DESPITE SOME
INCONSISTENCY AMONG MODEL SOLUTIONS.  OUR THINKING IS THAT THERE
WILL BE JUST ENOUGH OF A SHORTWAVE IN THE EVENING SLIDING THROUGH
THE NORTHWEST FLOW TO ALLOW AT LEAST A FEW STORMS TO DEVELOP ALONG
THE FRONT...WHICH SHOULD BE IN THE SOUTHERN CWA BY EVENING.

KEPT FRIDAY THROUGH MONDAY DRY...WITH STRONG UPPER-LEVEL RIDGING
OVER THE ROCKIES AND MUCH COOLER 850MB TEMPS THROUGH THE WEEKEND
LEADING TO MORE SEASONABLE READINGS.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 24, 3:04 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
404 AM CDT MON JUN 24 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
404 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY MOVE ACROSS CENTRAL TO NORTHEAST NEBRASKA AND
INTO NORTHWEST IOWA THIS MORNING...MAINLY ALONG AND NORTH OF
INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

THUNDERSTORMS MAY MOVE ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA AGAIN LATE THIS AFTERNOON INTO THIS EVENING. SEVERE STORMS
ARE NOT EXPECTED...THOUGH A FEW STORMS MAY CONTAIN SOME GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX READINGS ON TUESDAY MAY REACH 100 TO 105 DEGREES AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S UNDER HIGH HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jun 24, 5:29 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 AM CDT MON JUN 24 2013

NEZ033-034-044-241200-
DODGE NE-BURT NE-CUMING NE-
629 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DODGE...SOUTHWESTERN
BURT AND SOUTHEASTERN CUMING COUNTIES UNTIL 700 AM CDT...

AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCRIBNER...OR 37 MILES EAST OF COLUMBUS...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCRIBNER...HOOPER AND UEHLING.

LAT...LON 4186 9656 4168 9638 4168 9644 4163 9644
      4158 9668 4166 9680
TIME...MOT...LOC 1128Z 233DEG 13KT 4164 9668

BOUSTEAD
Local storm report, Jun 24, 6:20 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             CLARINDA                40.74N 95.04W
06/24/2013  E0.75 INCH       PAGE               IA   CO-OP OBSERVER

&&

JB
Special weather statement, Jun 24, 6:23 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 AM CDT MON JUN 24 2013

IAZ043-NEZ015-034-241300-
MONONA IA-THURSTON NE-BURT NE-
723 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...CENTRAL THURSTON AND
NORTHEASTERN BURT COUNTIES UNTIL 800 AM CDT...

AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALTHILL TO
PISGAH...OR ALONG A LINE EXTENDING FROM 25 MILES SOUTH OF SIOUX CITY
TO 41 MILES NORTH OF OMAHA...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONAWA...MACY...WALTHILL...WINNEBAGO...WHITING...DECATUR...UTE...
MOORHEAD...MAPLETON...BLENCOE...SOLDIER...ROSALIE...CASTANA...TURIN
AND RODNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4186 9582 4187 9611 4185 9612 4207 9656
      4209 9656 4209 9660 4211 9664 4228 9645
      4227 9635 4226 9633 4222 9633 4221 9575
      4217 9567 4193 9567
TIME...MOT...LOC 1219Z 231DEG 31KT 4214 9651 4187 9603

BOUSTEAD
Special weather statement, Jun 24, 7:39 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
839 AM CDT MON JUN 24 2013

NEZ050-051-065-066-241430-
BUTLER NE-SEWARD NE-SAUNDERS NE-LANCASTER NE-
839 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER...
NORTHEASTERN SEWARD...CENTRAL SAUNDERS AND NORTHERN LANCASTER
COUNTIES UNTIL 930 AM CDT...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEE...OR 25 MILES NORTHWEST OF LINCOLN...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAHOO...VALPARAISO...BRAINARD...PRAGUE...WESTON...DWIGHT...BEE...
CERESCO...ITHACA...COLON AND MALMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4095 9708 4108 9718 4138 9680 4128 9656
      4108 9651
TIME...MOT...LOC 1337Z 235DEG 35KT 4102 9710

DERGAN
Special weather statement, Jun 24, 8:00 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
900 AM CDT MON JUN 24 2013

NEZ089-090-092-241445-
JOHNSON NE-GAGE NE-PAWNEE NE-
900 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SOUTHERN GAGE AND
NORTHERN PAWNEE COUNTIES UNTIL 945 AM CDT...

AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUE SPRINGS...OR 12 MILES SOUTHEAST OF
BEATRICE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TECUMSEH...WYMORE...STERLING...BLUE SPRINGS...ODELL...FILLEY...
BARNESTON...ELK CREEK...BURCHARD...LIBERTY...LEWISTON...STEINAUER...
VIRGINIA AND CRAB ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4001 9692 4052 9640 4049 9611 4024 9607
      4000 9664 4000 9691
TIME...MOT...LOC 1356Z 226DEG 38KT 4012 9661

DERGAN
Special weather statement, Jun 24, 8:25 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 AM CDT MON JUN 24 2013

IAZ055-069-079-NEZ044-045-051>053-067-241515-
POTTAWATTAMIE IA-MILLS IA-HARRISON IA-CASS NE-DODGE NE-DOUGLAS NE-
WASHINGTON NE-SARPY NE-SAUNDERS NE-
925 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...NORTHERN
MILLS...SOUTHWESTERN HARRISON...NORTHERN CASS...SOUTHEASTERN DODGE...
DOUGLAS...CENTRAL WASHINGTON...SARPY AND EASTERN SAUNDERS COUNTIES
UNTIL 1015 AM CDT...

AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEAD TO
ASHLAND...OR ALONG A LINE EXTENDING FROM 43 MILES EAST OF COLUMBUS TO
20 MILES NORTHEAST OF LINCOLN...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR.
RAIN AMOUNTS OF AN INCH PER HOUR ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...MILLARD...BLAIR...RALSTON...ELKHORN...MISSOURI VALLEY...
GRETNA...ASHLAND...VALLEY...SPRINGFIELD...YUTAN...ARLINGTON...FORT
CALHOUN...MEAD AND WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4110 9553 4098 9646 4101 9647 4104 9646
      4105 9648 4139 9656 4165 9592
TIME...MOT...LOC 1421Z 230DEG 41KT 4129 9654 4101 9640

DERGAN

The radar

The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 24, 9:02 AM CST to 9:15 AM CST
Where
Pottawattamie County, 1.44 mi W of Council Bluffs to 1.29 mi SSW of Chautauqua
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.267, -95.898

A bowing thunderstorm complex that brought fairly widespread tree damage to a large part of Omaha moved into the Council Bluffs area and then eventually through much of Pottawattamie and southern Shelby counties. Many trees were split or uprooted in Council Bluffs which caused damage to vehicles and homes and brought scattered power outages to town. A wind gust of 60 mph was measured by thw Awos at the Council Bluffs airport at 1010 am CDT.

Thunderstorm Wind, Pottawattamie

When
June 24, 9:20 AM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -95.400

The bowing thunderstorm segment that began in the Omaha brought winds estimated at 60 mph to the Oakland area.

Thunderstorm Wind, Shelby

When
June 24, 9:40 AM CST
Where
Shelby County, Harlan
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
41.650, -95.330

The bowing thunderstorm segment that began in Omaha raced through the Harlan area bringing a measured wind gust of 75 mph at the Harlan Awos. Tree and building damage was noted in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447976, 447978, 447979.